Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 33, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 20, 2008, 6:54 PM MST for Cochise County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 6:54 PM MST (01:54 UTC)
- Expired
- Jul 20, 2008, 8:45 PM MST
- In force
- 111 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 210154 FFWTWC AZC003-210345- /O.NEW.KTWC.FF.W.0033.080721T0154Z-080721T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 654 PM MST SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF DOUGLAS... * UNTIL 845 PM MST * AT 650 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM GENERATING VERY HEAVY RAINFALL NEAR AND EAST OF DOUGLAS...MOVING NORTH AND WEST AT ABOUT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BISBEE-DOUGLAS AIRPORT. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... WHITEWATER DRAW...BLACK DRAW...DANGER WASH...SILVER CREEK... COTTONWOOD CREEK...MULBERRY CANYON AND BUCK CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...ROADS AND UNDERPASSES. LAT...LON 3150 10977 3155 10926 3135 10924 3134 10978 $$ MEYER
2 follow-up statements
000 WGUS75 KTWC 210238 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 738 PM MST SUN JUL 20 2008 AZC003-210345- /O.CON.KTWC.FF.W.0033.000000T0000Z-080721T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 738 PM MST SUN JUL 20 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... AT 730 PM MST...SHOWERS WERE WEAKENING AROUND THE DOUGLAS AREA. HEAVY RUNOFF FROM EARLIER STRONG THUNDERSTORMS WILL CONTINUE THIS EVENING WITH ADDITIONAL RAINFALL AMOUNTS UP TO 1/4 OF AN INCH POSSIBLE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3150 10977 3155 10926 3135 10924 3134 10978 $$ MEYER
000 WGUS75 KTWC 210344 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 844 PM MST SUN JUL 20 2008 AZC003-210353- /O.EXP.KTWC.FF.W.0033.000000T0000Z-080721T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 844 PM MST SUN JUL 20 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... AT 840 PM MST SHOWERS HAD GREATLY DIMINISHED IN THE DOUGLAS AREA. HEAVY FLOW IN LOCAL STREAMBEDS AND WASHES WILL CONTINUE OVERNIGHT. LAT...LON 3150 10977 3155 10926 3135 10924 3134 10978 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:32 PM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 20, 2:32 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 232 PM MST SUN JUL 20 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL MEANDER NEAR THE FOUR CORNERS THIS WEEK. THIS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW REGIME...WITH DAY TO DAY FLUCTUATIONS IN AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...OVERALL SYNOPTIC PATTERN TODAY HAD AN UPPER HIGH LOCATED IN SE COLORADO...A WEAK UPPER LEVEL TROUGH OFF THE SRN CALIFORNIA COAST WHILE AN INVERTED TROF WAS NEAR THE TEXAS BIG BEND AND MOVING SLOWLY WEST. ACTIVITY A BIT SLOWER TO GET GOING THIS AFTERNOON AFTER LAST NIGHTS MCS WORKED OVER THE ATMOSPHERE. AS OF 2 PM...RADAR DEPICTED ISOLATED ACTIVITY MAINLY OVER ERN PIMA...SANTA CRUZ AND COCHISE COUNTIES. WITH SOUTHERLY FLOW ALOFT...STORMS THIS AFTERNOON AND TONIGHT WILL BE TRAINING OVER THE SAME SPOT. LATEST MODEL RUNS ALSO INDICATE THAT THE STEERING FLOW WILL BE WEAKENING LATER THIS AFTERNOON INTO THIS EVENING...THUS INCREASING THE THREAT OF FLASH FLOODING FROM HEAVY DOWNPOURS...SINCE THE ATMOSPHERE IS SOPPING WET WITH PRECIPITABLE WATERS OVER 1.50 ALONG WITH SATURATED SOILS. 18Z NAM PINPOINTING THAT THE HEAVIEST RAIN IN THE NEXT 6-10 HOURS WILL BE NEAR THE HIGHER TERRAIN OF EASTERN PIMA...FAR SE PINAL...SW GRAHAM...NW COCHISE AND SANTA CRUZ COUNTIES. CONTEMPLATED A FLASH FLOOD WATCH BUT CONFIDENCE NOT HIGH ENOUGH THAT WE WILL SEE WIDESPREAD HEAVY RAIN LIKE WE DID LAST NIGHT. FOR MONDAY...UPPER HIGH NEAR THE FOUR CORNERS REGION WITH VERY LIGHT STEERING FLOW. THE INVERTED TROF NEAR THE TEXAS BIG BEND WILL CONTINUE TO SLOWLY MOVE WEST. MOISTURE VALUES WILL LOWER A BIT AS SOME DRIER AIR PUSHES IN FROM THE WEST AND EAST. FLASH FLOODING AGAIN WILL BE A THREAT. HIGH TEMPERATURES WILL BE 3-6 DEGREES WARMER THAN TODAY. FOR TUESDAY...FLOW ALOFT BECOMES MORE EASTERLY AS THE THE INVERTED TROF MOVES THROUGH CHIHUAHUA MEXICO. MOISTURE VALUES CONTINUE TO DECREASE A BIT WHILE AFTERNOON TEMPERATURE WARM ANOTHER 2-4 DEGREES AREA WIDE. THE RISK OF SEVERE WEATHER WILL INCREASE WHILE THE THREAT OF FLASH FLOODING IS STILL THERE...BUT NOT AS HIGH AS THIS WEEKEND. WILL MAINTAIN STANDARD MONSOON FORECAST FOR THE WEDNESDAY THROUGH SUNDAY PERIOD...WITH DAY-TO-DAY FLUCTUATIONS IN AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS. BOTH THE GFS/ECMWF MODELS ARE HINTING THAT REMNANT MOISTURE FROM NEWLY CHRISTENED ATLANTIC T.S. DOLLY WILL MOVE INTO SE ARIZONA NEXT WEEKEND. STAY TUNED. && .AVIATION...CEILINGS WILL BE IN THE 8-10KFT AGL RANGE. HOWEVER WITH THE THUNDERSTORMS THIS EVENING EXPECT TO SEE CIGS/VSBYS DROP EASILY TO WITHIN MVFR CONDITIONS WHEN CLOSE TO A THUNDERSTORM...AND POSSIBLY TO IFR CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 6:07 AM MST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 607 AM MST SUN JUL 20 2008 AZZ029-030-032>035-211400- SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY- TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 607 AM MST SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY. THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY MOVE SLOWLY TO THE NORTH OR NORTHWEST. THE MAIN THREAT WITH THE STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT HEAVY RAIN AND GUSTY WINDS ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STANDARD MONSOON FORECAST IS IN STORE FOR MONDAY THROUGH SATURDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-211400- WESTERN PIMA COUNTY- 607 AM MST SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY. THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY MOVE SLOWLY TO THE NORTH OR NORTHWEST. THE MAIN THREAT WITH THE STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT HEAVY RAIN AND GUSTY WINDS ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STANDARD MONSOON FORECAST IS IN STORE FOR MONDAY THROUGH SATURDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-211400- NORTHERN GREENLEE COUNTY- 607 AM MST SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY. THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY MOVE SLOWLY TO THE NORTH OR NORTHWEST. THE MAIN THREAT WITH THE STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT HEAVY RAIN AND GUSTY WINDS ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STANDARD MONSOON FORECAST IS IN STORE FOR MONDAY THROUGH SATURDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:05 PM MST | Flash Flood Warning | TWC | Graham | 115 min |
| Jul 21, 1:55 PM MST | Flash Flood Warning | TWC | Graham | 110 min |
| Jul 21, 3:54 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 111 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.